Bipolar disorder has been the center of controversy for years. The point that has many questioning its existence is that each one of its symptoms can be found in another condition, often times learning disorders. This makes it crucial that you properly distinguish bipolar disorder from other more general conditions such as attention deficit hyperactivity disorder (ADHD). Although some of the symptoms witnessed in a person suffering from bipolar disorder may appear similar to those with attention deficit hyperactivity disorder (ADHD), they are completely different with very unique treatment requirements.
Attention deficit hyperactivity disorder (ADHD) is a learning disability found in many children, while bipolar disorder is a recognized mental illness that is known to affect only a small percentage of people in America. The overlap of symptoms has been the number one reason of many children with bipolar disorder being misdiagnosed. This is a very frequent occurrence since bipolar is the least familiar of the two problems. Many doctors make quick judgments without taking a good hard look at the facts. It is very important that a proper diagnosis is made, and that bipolar disorder is ruled out before treatment for Attention deficit hyperactivity disorder (ADHD) is started. The typical treatment for (ADHD), particularly the prescription stimulants such as Ritalin or Adderall, can actually increase and intensify the symptoms of bipolar disorder.
This is what Janet Wozniak, MD, the director of bipolar disorder research in the pediatric psychopharmacology department at Massachusetts General Hospital, had to say, “…when parents take a child with attention deficit hyperactivity disorder for treatment, they would be wise to share any family history of bipolar disorder with the doctor”, Dr. Wozniak continues, “The good news is that if the child also has bipolar disorder, we can treat those symptoms first with a mood-stabilizing medication. Then if we treat any remaining attention deficit hyperactivity disorder symptoms with a stimulant, the child will typically be fine on the combined medications.”